Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Best treatment for MAOI hypertensive crisis?

Posted by okydoky on June 14, 2008, at 11:47:38

In reply to Re: Best treatment for MAOI hypertensive crisis?, posted by undopaminergic on June 14, 2008, at 8:52:09

It was a long time ago (several times) but to my best recollection it was given Procardia gel caps sublingually with a hole poked in the cap and held the draining cap under my tongue. I remember it worked very quickly, seemed like in minutes the blow your head off pain was completely gone.

Here are several web sites explaining why it is no longer considered a good choice and alternatives. You probably know all this stuff but it is new to me and I am interested because of my prior good experience with Procardia, I intend to try Parnate again and will most likely have spontaneous episodes and want to be prepared, want you to get the information you are asking about. I would love to be helpful to you in some matter:)

I could not post this site as it would not take you back to it: http://www.medscape.com/viewarticle/444263 below is the article
Use of Sublingual Nifedipine in Hypertensive Urgency/Emergency

Question
I would like to inquire about the use of the sublingual nifedipine for patients with hypertensive urgency or emergency. It has been suggested that the drug type should be avoided during a hypertensive crisis, because of the risk of a CVA due to disturbance of the brain blood autoregulation. However, I continue to see this treatment used. Your comments about this will be appreciated.


A. Karim, MBBS

Response from Erica Brownfield, MD
Assistant Professor of Medicine, Department of Medicine, Emory University School of Medicine, Atlanta, Georgia; Staff Physician, Department of Medicine, Grady Memorial Hospital, Atlanta, Georgia



Hypertensive emergencies require immediate lowering of blood pressure in a controllable and predictable manner. The goal is to lower the mean arterial blood pressure by approximately 20% to 25% in the first hour, while maintaining adequate perfusion to vital organs. Dropping the blood pressure too quickly, or by too much, can worsen target end-organ damage. With cerebral ischemia, a condition in which autoregulation of the ischemic area is lost, cerebral blood flow is directly proportional to the systemic blood pressure. Therefore, if blood pressure is lowered, cerebral perfusion pressure in ischemic areas is also lowered, risking further damage. In this circumstance, it is recommended that blood pressure not be lowered.
Sublingual nifedipine has been used commonly in the setting of hypertensive emergency and urgency. In fact, sublingual nifedipine is not approved by the US Food and Drug Administration (FDA) for treatment of hypertensive emergency or urgency. Not only is there no evidence to support such use of sublingual nifedipine, but there are also good data to suggest that sublingual nifedipine should never be used for this purpose.
Sublingual nifedipine causes blood-pressure lowering through peripheral vasodilation. It can cause an uncontrollable decrease in blood pressure, reflex tachycardia, and a steal phenomenon in certain vascular beds. There have been multiple reports in the medical literature of serious adverse effects with sublingual nifedipine, including cerebral ischemia/infarction, myocardial infarction, complete heart block, and death. As a result of this, the FDA reviewed all data regarding the safety and efficacy of sublingual nifedipine for hypertensive emergencies in 1995, and concluded that the practice should be abandoned because it was neither safe nor efficacious.
Posted 12/02/2002
________________________________________
Suggested Readings
Grossman E, Messerli FH, Grodzicki T, Kowey P. Should a moratorium be placed on sublingual nifedipine capsules given for hypertensive emergencies and pseudoemergencies? JAMA. 1996;276:1328-1331.
Messerli FH, Grossman E. The use of sublingual nifedipine: a continuing concern. Arch Int Med. 1999;159:2259-2260.



http://www.vhpharmsci.com/Newsletters/1990s-NEWS/article8.htm

This next one (http://www.pubmedcentral.nih.gov/articlerender.fcgi?artid=1428348 )

is from 1983 and suggests the following:

In conclusion, nifedipine can be a useful drug in the
treatment of hypertensive crisis, which deserves a
more extensive evaluation in this condition. It seems
even suited to be used as a first drug in the treatment
of this condition, since it is so easy to administer, it
has a rapid onset of action and it did not induce
exaggerated falls in blood pressure.


http://www.ima.org.il/imaj/ar05dec-16.pdf Intravenous Chlorpromazine for the Emergency Treatment of
Uncontrolled Symptomatic Hypertension in the Pre-Hospital Setting:

After reading this article I was concerned with the amount of time it took for the Throrazine to work:

Intravenous chlorpromazine reduced the systolic BP from
an initial value of 222.82 26.31 mmHg to a final value of
164.93 22.66 mmHg (P < 0.001). Similarly, the diastolic BP
was lowered with chlorpromazine from 113.5 16.63 to 85.83
11.61 mmHg (P < 0.001). The resolution of hypertension
was accompanied by a reduction in heart rate as follows: 405
patients (82%) were in sinus rhythm when chlorpromazine was
administered for severe hypertension and their heart rate was
lowered from 97.9 23.5 to 92.2 19.7 beats/min (P < 0.001).
Sixty-three patients (12.7%) were in atrial fibrillation and their
ventricular rate was lowered from 120.9 26.7 to 103.9 22
beats/min (P < 0.001). These results were achieved within the
37 11 minutes that the ambulance team spent with the patients
(estimated from the time of arrival to the patients home
to the time of arrival to the emergency room). The QT interval
was not measured systematically throughout the treatment, but
no episodes of torsade de points were documented.

What do you think?

Oky


ps I guess I would know if the Procardia had done any damage to any of my organs? These people that treated me were mostly idiots. One gave me a big shot of Demrol for it one time!

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:okydoky thread:833582
URL: http://www.dr-bob.org/babble/20080606/msgs/834592.html